I have seen a couple of different dermatologists over the past several months, trying to figure out exactly what my acne-like 'rash' is, and then attempting to treat it.
I've had this problem for eight years now (since I was 17, and I'm 25 now), and it's chronic. I get hundreds of little red pimples all over my chest and upper back. They are pimples and pustules, but not any deeper. At first, I was able to treat it with OTC creams with benzoyl peroxide or sulfur, but then it got worse, so I decided to seek treatment.
First, I saw a nurse practitioner at a dermatology office, who assured me that it was most likely regular acne, which she sees all of the time on the chest area (at that time, it had not yet spread to my back, since that only happened recently). The Benz-E-Foam that she gave to me worked, and I even switched back to my old OTC stuff for awhile - but after six months, it got much worse, and nothing helped at all. Now, it's on my back, and the breakouts are much worse than they used to be.
I had moved by this time, so I tried a dermatologist in my new town. She said that it was folliculitis, and gave me clindamycin topical, but it did not work. After two weeks, my rash was even worse, so I stopped using it. I decided that I didn't really want to continue going to her, because she only spent about two minutes in the room with me during my appointment, and I didn't even have time to ask any questions or talk with her about my treatment plan possibilities.
I then went to another new dermatologist, who I really like. He gave me some antifungals (both oral ketoconazole and topical) to try, and although they reduced a lot of the inflammation, the problem still persisted a bit. He then tried Oracea (40 mg of time-released doxycycline), thinking that it's inflammatory acne, but two weeks of that made my skin go insane, and my rash was worse than ever.
He then decided to do a biopsy, and I was surprised to find out that it came back as gram-positive cocci (I'm guessing that means staph?). Anyway, he gave me Solodyn (minocycline time-released 55 mg), and Benz-E-Foam, and I am supposed to go back in four weeks.
I did some research, and I found that 3-6% of adult patients on long-term minocycline develop permanent discoloration of their teeth, which really scares me, because my teeth are very important to me. The way that he was talking, it seems like I will need to be on Solodyn for a long time, since my problem is so severe and chronic. Also, I understand that usually the people who developed this problem took 100 mg per day or more, but I think that the time-released version is stronger, since it is more evenly released.
I am also confused because I have the 55 mg/day dose, even though the chart on the Solodyn website shows that someone of my weight (102 lbs) should be on the 45 mg/day dose. I'm guessing that he may not have had samples of that, and I also noticed that particular dosage is not eligible for their coupon program. Since my insurance is already giving me trouble, I'm guessing that's probably why I am on the slightly larger dosage.
I really like this doctor and he is super nice and helpful, so I don't want to be a problem patient. The problem is that I'm really concerned about my teeth. I don't want to risk ruining them. On top of that, I looove the sun and summer's coming, so I'm anxious to get out there and go tanning. Plus, I am getting married this summer, and we are going to a tropical resort for our honeymoon, so the sun exposure is inevitable.
Are there any other medication options for me? Minocycline seems like the scariest of the tetracycline-related drugs, since it's the only one that has been shown to sometimes cause teeth discoloration in adults. If possible though, I'd prefer to stay away from the tetracyclines. My aunt has very badly tetracycline-stained teeth, and I don't want to fix one problem (my acne), but gain another.
Thoughts? Are there any other long-term antibiotic options for me?
Thanks so much for your help.
Edited by shihtzulover, 06 April 2012 - 08:22 AM.